New Mexico, 2008Flash Flood in New Mexico, July 16, 2008
July 16, 2008 · NWS ABQ · 1 event in 1 county or zone
A deep tap of subtropical moisture over the state helped produce thunderstorms with torrential downpours. One such storm brought flash flooding to the town of Lincoln.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep tap of subtropical moisture over the state helped produce thunderstorms with torrential downpours. One such storm brought flash flooding to the town of Lincoln.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT WED JUL 16 2008
.DISCUSSION...
SHOWERS AND THUNDERSTORMS WITH POTENTIAL FOR FLOODING AND SEVERE
WEATHER CONTINUE TO BE THE MAIN CONCERN.
STORMS WENT UNDERWAY QUICKLY ACROSS THE SACRAMENTO MOUNTAINS LATE
THIS MORNING...WITH STREET FLOODING AND SMALL HAIL REPORTED IN
LINCOLN COUNTY BY MID AFTERNOON. OVERALL COVERAGE OF STORMS IS LESS
THIS AFTERNOON AS COMPARED TO YESTERDAY AT THIS TIME...BUT EXPECT
COVERAGE TO RAMP UP LATER THIS AFTERNOON ALONG THE MOUNTAINS. WARM
TEMPS AND HIGH DEWPOINTS ACROSS THE EASTERN PLAINS HAVE ONCE AGAIN
LED TO CAPE VALUES ON THE ORDER OF 1500 TO 3000 J/KG PER LAPS
ANALYSIS...SO IF ANY STORMS DEVELOP OR MOVE INTO THESE AREAS THEY
COULD BECOME SEVERE. AND...SIMILARLY TO YESTERDAY...ALL STORMS WILL
HAVE THE POTENTIAL FOR HEAVY RAIN.
A WEAK DISTURBANCE OVER THE SOUTHEAST WILL CONTINUE SLOWLY MOVING
SOUTH AROUND THE UPPER HIGH. THIS DISTURBANCE MAY HELP KEEP
CONVECTION GOING WELL INTO THE EVENING HOURS ACROSS OUR SOUTHEAST
ZONES. OTHERWISE...A JET MAX WILL POKE INTO THE NORTHWEST...AS
ALREADY SEEN ON SATELLITE IMAGERY...AND SHOULD HELP THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE NORTHERN
MOUNTAINS. CONVECTION THAT MOVES OFF THE MOUNTAINS WILL BE SLOW AND
GENERALLY DRIFTING TOWARD THE SOUTHEAST...BUT WILL BE DEPENDENT ON
COLLIDING OUTFLOW BOUNDARIES AS WELL.
UPPER HIGH OVER SW NM AND SE AZ WILL CONTINUE TO MOVE NNW OVER
ARIZONA. THIS WILL ALLOW WEAK DISTURBANCES TO SLIDE ACROSS THE
NORTHEASTERN PERIPHERY OF THE HIGH...OVER THE NORTHEAST PLAINS. ONE
SUCH DISTURBANCE WILL PUSH A COLD FRONT INTO THE NORTHEAST FRIDAY
MORNING WHICH MAY BE ANOTHER FOCUS FOR TSTMS. OTHERWISE...UPPER
HIGH SHOULD SUPPRESS STORMS TO SOME DEGREE OVER THE WEST...AT LEAST
ON FRIDAY...AND WILL ALSO WARM UP TEMPS. STILL STUCK TO THE LOWER
SIDE OF GUIDANCE FOR TEMPS AND ON THE HIGHER SIDE OF POPS.
BY SUNDAY...GFS AND NAM WANT TO BRING THE CENTER OF THE UPPER HIGH
NEAR THE FOUR CORNERS...WHILE THE ECMWF SHIFTS IT FARTHER EAST AS IT
BRINGS IN AN UPPER TROUGH OVER NORTHERN CALIFORNIA SOONER THAN THE
GFS. WITH THE DISCREPANCIES...HAVE NOT MADE ANY MAJOR CHANGES TO THE
EXTENDED.
34
&&
.AVIATION...
LOCALIZED MVRF AND IFR CONDITIONS ASSOCIATED WITH THUNDERSTORMS WILL
AFFECT MOST OF THE FORECAST AREA THROUGH THE NEXT 24 HOURS. THE MOST
LIKELY AREAS WILL BE FOUND ACROSS CENTRAL AND EASTERN AREAS ALTHOUGH
ALL TERMINAL SITES BASED ON THE STEERING FLOW ARE SUSCEPTIBLE TO
LOWER CIGS AND VIS DUE TO THUNDERSTORMS. PATCHY LOW CLOUDS MAY ALSO
DEVELOP OVERNIGHT...FAVORING THE EAST SLOPES OF THE CENTRAL
MOUNTAINS AND ADJACENT HIGH PLAINS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
MOISTURE WILL CONTINUE TO RECYCLE UNDERNEATH THE UPPER HIGH THROUGH
THE NEXT SEVERAL DAYS. THERE ARE SOME MODEL DISCREPANCIES ON THE
POSITION OF THE UPPER HIGH DURING THE WEEKEND. ONE MODEL HAS IT
POSITIONING ITSELF OVER THE FOUR CORNERS AREA WHILE THE OTHER HAS IT
STRETCHING ACROSS NORTHERN NM INTO TEXAS. REGARDLESS...HIT AND MISS
WETTING SHOWERS AND THUNDERSTORMS WILL CONTINUE AND THE POSITION OF
THE UPPER HIGH WILL DETERMINE THE STEERING FLOW FOR THE STORMS. WITH
THAT BEING SAID...THERE IS A FAIR AMOUNT OF CONFIDENCE THAT OVER THE
NEXT FEW DAYS...CONDITIONS WILL WARM AND BECOME DRIER ACROSS THE
NORTHWEST THIRD. THERE ARE SOME INDICATIONS THAT DRIER AIR
ORIGINATING FROM THE GREAT BASIN WILL TRY TO INFILTRATE THE LOWER
LEVELS...UNDERNEATH THE UPPER HIGH. THIS MEANS THAT BOTH RH
RECOVERIES AND DAYTIME HUMIDITY READINGS WILL GRADUALLY LOWER
ACROSS THE NORTHWEST AREA. THIS RESULT WOULD PRIMARILY AFFECT SAN
JUAN AND RIO ARRIBA COUNTIES. THE PERIOD OF LESS CONFIDENCE WILL BE
THE EARLIER HALF OF NEXT WEEK AS ONE MODEL DEPICTS A SIGNIFICANT
PLUME OF MOISTURE FLOWING OVER THE WESTERN HALF OF NEW MEXICO WHILE
ANOTHER MODEL HAS A MUCH MORE MEAGER FLOW OF MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 62 94 62 94 / 30 20 20 20
GALLUP.......................... 56 87 55 88 / 30 30 30 20
GRANTS.......................... 57 89 56 89 / 30 30 30 30
GLENWOOD........................ 60 89 60 90 / 40 30 30 30
CHAMA........................... 44 81 43 83 / 40 50 40 50
LOS ALAMOS...................... 56 84 55 84 / 50 30 40 30
RED RIVER....................... 42 75 41 75 / 40 50 50 50
TAOS............................ 53 87 52 87 / 50 40 40 40
SANTA FE........................ 59 85 58 85 / 50 40 40 40
SANTA FE AIRPORT................ 58 89 57 88 / 50 30 40 30
ESPANOLA........................ 57 92 57 91 / 40 30 40 30
ALBUQUERQUE HEIGHTS............. 66 91 67 90 / 40 20 20 30
ALBUQUERQUE VALLEY.............. 64 93 65 92 / 40 20 20 30
ALBUQUERQUE FOOTHILLS........... 62 88 61 88 / 50 20 30 20
ALBUQUERQUE WEST MESA........... 65 92 65 91 / 40 20 20 20
SOCORRO......................... 62 91 64 91 / 50 20 30 20
SANDIA PARK/CEDAR CREST......... 51 82 52 80 / 50 20 30 30
MORIARTY/ESTANCIA............... 56 84 56 83 / 50 30 30 40
CARRIZOZO....................... 60 86 59 87 / 50 40 30 40
RUIDOSO......................... 55 79 54 80 / 50 50 40 40
RATON........................... 56 90 55 87 / 20 30 40 40
LAS VEGAS....................... 55 83 55 83 / 50 40 40 40
ROY............................. 60 85 60 84 / 30 30 40 30
CLAYTON......................... 64 88 62 85 / 20 30 40 30
SANTA ROSA...................... 62 88 62 87 / 40 30 30 30
TUCUMCARI....................... 67 89 67 90 / 20 20 30 30
FORT SUMNER..................... 66 88 65 87 / 30 30 30 30
CLOVIS.......................... 65 86 64 87 / 20 20 20 20
PORTALES........................ 66 88 65 88 / 20 20 20 20
ROSWELL......................... 69 90 69 90 / 40 30 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/50
Hazardous weather outlook, Jul 16, 4:42 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT WED JUL 16 2008
NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
542 AM MDT WED JUL 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE NORTHERN
AND CENTRAL MOUNTAINS...AND NEARBY VALLEYS.
IN ADDITION...AN ISOLATED SEVERE THUNDERSTORM WITH PENNY TO NICKEL
SIZE HAIL IS POSSIBLE LATER TODAY ESPECIALLY ACROSS THE EASTERN
PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING
AGAIN BOTH THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR
THE NATIONAL WEATHER SERVICE. RAINFALL AMOUNTS MAY ALSO BE RELAYED
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY
CALLING 1.888.386.7637.
19
In the hours before
Special weather statement, Jul 16, 11:43 AM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT WED JUL 16 2008
NMZ026-161930-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1243 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...
AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTH OF DUNKEN.
MOVEMENT WAS EAST AT 19 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY...GENERALLY NEAR AND SOUTH OF DUNKEN.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
50
Special weather statement, Jul 16, 12:06 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT WED JUL 16 2008
NMZ016-017-161945-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
106 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING BETWEEN LINCOLN AND HONDO...
AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LINCOLN. MOVEMENT WAS
SOUTHEAST AT 6 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLENCOE...HONDO AND SAN
PATRICIO.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
50
Special weather statement, Jul 16, 12:32 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED JUL 16 2008
NMZ026-162000-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
132 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...
AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF DUNKEN.
MOVEMENT WAS EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
40
Special weather statement, Jul 16, 12:57 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT WED JUL 16 2008
NMZ026-162030-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
157 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...
AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...
WINDS UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES
EAST OF DUNKEN. MOVEMENT WAS EAST AT 14 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
40
Special weather statement, Jul 16, 2:29 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT WED JUL 16 2008
NMZ016-017-162200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
329 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING OVER NORTHERN LINCOLN COUNTY...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES NORTHEAST OF JICARILLA.
MOVEMENT WAS NORTHEAST AT 11 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
40
Special weather statement, Jul 16, 2:47 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT WED JUL 16 2008
NMZ016-017-162215-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
347 PM MDT WED JUL 16 2008
...STRONG THUNDERSTORM MOVING OVER NORTHEAST LINCOLN COUNTY...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES EAST OF CORONA.
MOVEMENT WAS SOUTH AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
40
Flash Flood, Lincoln
- When
- July 16, 2:58 PM MST to 3:58 PM MST
- Where
- Lincoln County, 0.66 mi S of Lincoln to 0.72 mi S of Lincoln
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 33.490, -105.380
Flooding along the Rio Bonito dislodged a couple of foot bridges at the Lincoln State Monument and moved them downstream approximately one eighth of a mile.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 22, 20087 deaths · 10 events
- Damaging Winds in Montana, July 16, 20082 deaths · 61 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 16, 2008$1.7 million · EF1 · 12 events
- Tornado and Flash Flooding in Wisconsin, July 16, 2008$776,000 · EF1 · 18 events
- Tornadoes and Hail in Minnesota, July 16, 2008$150,000 · EF1 · 6 events
- Flash Flooding and Hail in Wisconsin, July 16, 2008$110,000 · 2.5 in hail · 36 events
- Flash Flood and Hail in Michigan, July 16, 2008$150,000 · 1.5 in hail · 14 events
- Flash Flood and Hail in Michigan, July 16, 2008$30,000 · 1.75 in hail · 31 events
- Hail in New York, July 16, 2008$55,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 16, 20081.75 in hail · 35 events
- Hail and Damaging Winds in Wisconsin, July 16, 2008$34,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, July 16 to 17, 20082.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103795.